Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Memphis, TN

May 16, 2015Lake County, Obion County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 16, 2015, 1:31 PM CDT for Lake County, Obion County, Tennessee. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 1:31 PM CDT (18:31 UTC)
Expired
May 16, 2015, 3:30 PM CDT
In force
119 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 1:46 PM CDTFLASH FLOODUnion City, TNSECTION OF SECOND STREET IN DOWNTOWN UNION CITY IS NOW CLOSED DUE TO HIGH WATER ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WGUS54 KMEG 161831
FFWMEG
TNC095-131-162030-
/O.NEW.KMEG.FF.W.0020.150516T1831Z-150516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAKE COUNTY IN WEST TENNESSEE...
  OBION COUNTY IN WEST TENNESSEE...

* UNTIL 330 PM CDT

* AT 129 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  UNION CITY...REELFOOT LAKE STATE PARK...TIPTONVILLE...SOUTH
  FULTON...RIDGELY...TROY...KENTON...OBION...COTTONWOOD GROVE...
  CLAYTON...CLOVERDALE...TRIMBLE...HORNBEAK...WOODLAND MILLS...
  RIVES...SAMBURG...BLUE BANK...MOFFATT...POPLAR RIDGE AND SPOUT
  SPRINGS.

TEH AREA OF HEAVY RAIN WILL LIFT NORTH INTO KENTUCKY SHORTLY. RUNOFF 
FROM EARLIER HEAVY RAINS WILL CONTINUE TO CAUSE FLOODING ISSUES 
THROUGH THE MID AFTERNOON HOURS ESPECIALLY IN LOW LYING FLOOD PRONE 
AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3650 8883 3641 8885 3641 8895 3620 8896
      3621 8948 3619 8949 3619 8964 3621 8967
      3625 8966 3625 8953 3632 8962 3636 8951
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8946 3650 8942 3651 8931

$$
1 follow-up statement
582 
WGUS74 KMEG 162030
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SAT MAY 16 2015

TNC095-131-162038-
/O.EXP.KMEG.FF.W.0020.000000T0000Z-150516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE TN-OBION TN-
330 PM CDT SAT MAY 16 2015

...THE FLASH FLOOD WARNING FOR LAKE AND OBION COUNTIES WILL EXPIRE AT
330 PM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 3650 8883 3641 8885 3641 8895 3620 8896
      3621 8948 3619 8949 3619 8964 3621 8967
      3625 8966 3625 8953 3632 8962 3636 8951
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8946 3650 8942 3651 8931

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:02 PM CDT, 29 minutes earlier.

Area forecast discussion, May 16, 1:02 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
102 PM CDT SAT MAY 16 2015

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1049 AM CDT SAT MAY 16 2015/

UPDATE...

AN AREA OF SHOWERS CONTINUE TO MOVE NORTH OVER PORTIONS OF WEST
TENNESSEE...NORTHEAST ARKANSAS...AND THE MISSOURI BOOTHEEL. THIS
AREA SHOULD MOVE INTO KENTUCKY AND MISSOURI BETWEEN 12-1 PM.
MEANWHILE...DRY CONDITIONS ARE CURRENTLY OCCURRING OVER NORTH
MISSISSIPPI. THE LATEST HRRR SHOWS ADDITIONAL DEVELOPMENT
OCCURRING ACROSS SOUTHERN MISSISSIPPI THAT WILL MOVE INTO NORTH
MISSISSIPPI AROUND 2 PM. THE CONVECTION WILL EVENTUALLY SPREAD
INTO THE REST OF THE MIDSOUTH BETWEEN 3-5 PM. FORECAST LOOKS
GOOD...NO UPDATES ARE EXPECTED.

KRM

DISCUSSION... /ISSUED 430 AM CDT SAT MAY 16 2015/

A WET DAY IS IN STORE FOR THE MIDSOUTH TODAY...FINALLY SEEMS MORE
LIKE MAY ACROSS THE MIDSOUTH THAN WHAT WE HAVE EXPERIENCED THROUGH
MUCH OF THE FIRST HALF OF THE MONTH. AREAS OF RAIN AND A FEW
THUNDERSTORMS WERE ALREADY OCCURRING ACROSS THE MIDSOUTH EARLY THIS
MORNING. THE WET PATTERN WILL CONTINUE INTO MONDAY AND WILL NEED TO
MONITOR FOR THE POSSIBILITY OF FLOODING / FLASH FLOODING AS RAINFALL
AMOUNTS INCREASE OVER TIME THROUGH THE WEEKEND INTO MONDAY.

A LARGE UPPER LEVEL LOW WAS LOCATED OVER THE WESTERN UNITED
STATES WITH AN UPPER LEVEL RIDGE ALONG THE SOUTHEAST COAST. A
SOUTHERLY WIND FLOW BETWEEN THESE TWO SYSTEMS WAS PUSHING ABUNDANT
MOISTURE INTO THE MIDSOUTH FROM THE GULF OF MEXICO. AN UPPER LEVEL
SHORT WAVE WAS LOCATED OVER EAST TX AND WILL MOVE NORTHEASTWARD
THROUGH THE MIDSOUTH TODAY. OCCASIONAL SHOWERS AND SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. PRECIPITABLE
WATER VALUES WILL BE BETWEEN 1.8 AND 2.0 INCHES WITH SURFACE DEW
POINTS IN THE MIDDLE 60S TO NEAR 70 DEGREES. AS A RESULT...LOCALLY
HEAVY RAINFALL MAY RESULT IN FLOODING IN SOME LOCATIONS TODAY...BUT
NOT CONFIDENT ENOUGH THAT WILL BE WIDESPREAD ENOUGH FOR A FLASH FLOOD
WATCH ATTM. DID MENTION THE THREAT OF LOCALLY HEAVY RAINFALL
AND FLOODING IN THE HAZARDOUS WEATHER OUTLOOK FOR TODAY. INSTABILITY
LOOKS TO BE A LITTLE LESS THAN YESTERDAY WITH MORE WIDESPREAD RAIN
AND CLOUDS.

FOR TONIGHT...AN UPPER LEVEL TROUGH MOVES INTO THE CENTRAL PLAINS
WITH AN ASSOCIATED COLD FRONT STRETCHING FROM KS INTO TX. ORGANIZED
CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THIS FRONT THROUGH THE
PLAINS PERHAPS APPROACHING NORTHEAST ARKANSAS LATE TONIGHT...ALTHOUGH
INSTABILITY DECREASING BY THAT TIME. WEAK UPPER LEVEL DISTURBANCES
EMBEDDED IN SOUTHWEST FLOW ALOFT WILL CONTINUE THE THREAT FOR
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT ACROSS THE MIDSOUTH.

SUNDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR
WITH LOCALLY HEAVY RAINFALL A CONTINUING THREAT. THE UPPER LEVEL
TROUGH WILL PUSH TO THE NORTHEAST THROUGH THE CENTRAL PLAINS WITH
THE ASSOCIATED COLD FRONT REMAINING TO OUR WEST AND NORTH. THE
GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE TO OUR NORTH. 0-6
KM BULK SHEAR VALUES ARE ONLY MARGINAL FOR ORGANIZED SHEAR WEATHER
NEAR EXTREME NORTHEAST ARKANSAS AND THE MO BOOTHEEL. HOWEVER...
WIND FIELDS WILL BE STRONGER ACROSS THE MIDSOUTH SUNDAY AS THE UPPER
LEVEL TROUGH MOVES TO OUR NORTH. THIS WILL ALLOW WARMER SURFACE
TEMPERATURES TO PUSH INTO THE MIDSOUTH CAUSING GREATER INSTABILITY
AND THE POSSIBILITY A FEW STRONG TO SEVERE THUNDERSTORMS. IF ANY
SEVERE THUNDERSTORMS DO DEVELOP...DAMAGING WIND AND LARGE HAIL
WOULD BE THE GREATEST SEVERE WEATHER THREATS.

A COLD FRONT WILL SAG INTO THE MIDSOUTH FROM THE NORTH MONDAY AS THE
UPPER LEVEL RIDGE ALONG THE SOUTHEAST COAST WEAKENS SOME WITH
LOWERING UPPER LEVEL HEIGHTS ACROSS THE MIDSOUTH. WILL ONCE AGAIN
NEED TO MONITOR FOR HEAVY RAINFALL AND FLOODING / FLASH FLOODING.

THE COLD FRONT WILL GRADUALLY PUSH THROUGH THE MIDSOUTH MONDAY NIGHT
AND TUESDAY WITH DECREASING CHANCES FOR RAIN FROM THE NORTH.
TEMPERATURES WILL BE A LITTLE COOLER WITH PASSAGE OF THE COLD FRONT.

FOR THE REMAINDER OF THE WORK WEEK...THE ECMWF AND GFS ARE NOT IN
VERY GOOD AGREEMENT ON HOW FAR SOUTH THE COLD FRONT PUSHES AND HOW
QUICKLY IT PUSHES BACK NORTH. NEVERTHELESS...THE MODELS DO INDICATE
A CHANCE OF SHOWERS...PERHAPS THUNDERSTORMS...WILL MOVE BACK INTO
THE REGION FROM THE WEST. THE ECMWF IS FASTER BRINGING THE THREAT
OF SHOWERS AND THUNDERSTORMS BACK INTO THE REGION AS QUICKLY AS
WEDNESDAY.

JCL

&&

.AVIATION...

18Z TAFS

WIDESPREAD MVFR CIGS ACROSS THE MIDSOUTH THIS MORNING WILL
GRADUALLY LIFT TO VFR THIS AFTERNOON. SCATTERED SHRA AND TSRAS
EXPECTED ACROSS THE REGION AND WILL CONTINUE VCTS AT ALL TERMINALS
THROUGH EARLY EVENING. COVERAGE WILL DIMINISH WILL LOSS OF
HEATING THIS EVENING. QUIET OVERNIGHT THEN LOW CLOUDS SHOULD
REDEVELOP LATER TONIGHT INTO EARLY SUNDAY...ESPECIALLY AT KJBR AND
KTUP. A WEAKENING LINE OF SHRAS AND TSRAS WILL BE PUSHING INTO THE
MIDSOUTH SUNDAY MORNING.

SOUTH WINDS AROUND 10KTS THROUGH THE PERIOD WITH OCNL HIGHER GUSTS
THIS AFTERNOON AT MEM AND KJBR.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 16, 3:42 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT SAT MAY 16 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
342 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH LOCALLY
HEAVY RAINFALL THAT MAY LEAD TO FLOODING IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY
AND MONDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE
WEATHER THREATS. IN ADDITION...HEAVY RAINFALL MAY RESULT IN FLOODING
IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Local storm report, May 16, 9:25 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        HAYTI                   36.23N 89.75W
05/15/2015                   PEMISCOT           MO   BROADCAST MEDIA

            A DEATH RESULTED FROM LIGHTNING STRIKING A TREE WHICH
            THEN FELL ON THE VEHICLE KILLING THE PERSON INSIDE. EVENT
            OCCURRED AT HAYTI CITY PARK.

&&

AJC
Local storm report, May 16, 9:30 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        HAYTI                   36.23N 89.75W
05/15/2015                   PEMISCOT           MO   BROADCAST MEDIA

            *** 1 FATAL *** A DEATH RESULTED FROM LIGHTNING STRIKING
            A TREE WHICH THEN FELL ON THE VEHICLE KILLING THE PERSON
            INSIDE. EVENT OCCURRED AT HAYTI CITY PARK.

&&

AJC

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.